Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Dodge City, KS

August 12, 2013Ness County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 12, 2013, 11:30 PM CDT for Ness County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2013, 11:30 PM CDT (04:30 UTC)
Expired
Aug 13, 2013, 12:15 AM CDT
In force
45 min
Issued by
NWS Dodge City, KS

County Ness County, KS

The radar

The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1595 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

522 
WWUS83 KDDC 130430
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1130 PM CDT MON AUG 12 2013

KSZ045-130515-
NESS-
1130 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NESS COUNTY...

AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BEELER...MOVING NORTHEAST AT
10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3859 9999 3838 9978 3826 10014 3840 10025
TIME...MOT...LOC 0430Z 236DEG 11KT 3837 10011

$$

GERARD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 6:12 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 12, 6:12 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT Mon Aug 12 2013

...Updated aviation discussion...

.SYNOPSIS...
ISSUED AT 1025 AM CDT MON AUG 12 2013

Water vapor imagery and 12Z upper air analysis indicate a low
amplitude upper level ridge situated across the central and southern
Rockies with a westerly to northwesterly flow aloft downstream
across the western high plains. Near the surface, a weak frontal
boundary is pushing southward across southwest and central Kansas.
Surface dewpoints are primarily in the 60s(F) across southwest and
central Kansas with near 70F in south central Kansas.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 130 PM CDT MON AUG 12 2013

Short range models indicate the general westerly flow aloft
prevailing across the western high plains through the period.
Meanwhile, an upper level shortwave is projected to eject out of
the Rockies into the western high plains tonight bringing the
possibility for showers and thunderstorms to portions of western
Kansas into Tuesday. Ahead of the approaching shortwave, a weak
frontal boundary pushing south across western Kansas this afternoon
will move further south into Oklahoma and the Texas panhandle this
evening before stalling out. This will quickly return an easterly
upslope flow north of the boundary across western and central Kansas
with increased low level forcing in the vicinity of the boundary
closer to the Oklahoma border. As the shortwave kicks out this
evening, thunderstorms are expected to develop along the boundary
stretching across the Texas and Oklahoma panhandles then northwest
into southeastern Colorado. Enough instability exists with CAPE
values in excess of 1500 to 2000 J/KG to support strong to possibly
severe thunderstorms into the late overnight hours. Additionally,
heavy downpours can be expected with the strongest storms with
NAM/GFS model soundings showing precipitable water values near
one and a half inches. This could cause localized flooding.

As surface dewpoints remain anywhere from the upper 50s(F) to the
lower to mid 60s(F) tonight, look for lows down into the mid to
upper 60s(F) with the lower 70s(F) possible in south central Kansas.
Temperatures will certainly remain below normal Tuesday as cooler
air filters west-southwest within an upslope flow, not to mention
increased clouds/precip a likely factor limiting climbing
temperatures. Expect highs struggling to reach the 80s(F)
in some locations Tuesday afternoon.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 218 PM CDT MON AUG 12 2013

As upper level ridging builds into the Intermountain West,
northwesterly upper level flow will prevail across the Plains into
Friday. Several ripples in the flow will bring slight chances for
showers and thunderstorms into western Kansas, mainly in the late
afternoons and evenings, into Friday Night. The upper level ridge
will slowly move east and weaken into the weekend with mainly dry
conditions and warming temperatures.

At the surface, broad high pressure will be found across the
Mississippi Valley into the Plains with a trough of low pressure
in the lee of the Rockies. Moist south to southeasterly surface
flow will prevail.

Overnight lows will gradually warm from the low 60s into the mid and
upper 60s by the weekend. Daytime highs will warm gradually from the
lower to mid 80s to around 85 to 90 by the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
ISSUED AT 612 PM CDT MON AUG 12 2013

Vfr conditions will prevail through the early evening hours. Areas
of showers and thunderstorms over east central Colorado could
possibly move into southwest Kansas and impact the Garden City and
Dodge City taf sites starting around 04z-06z. There is still a
lot of uncertainty at this time as to whether these storms will
continue that long into the evening hours so will carry VCTS at
Garden City and Dodge City for now. MVFR vsbys and cigs could
develop around Hays and Dodge City later tonight with mvfr cigs
possibly continuing at the taf sites into Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  82  62  82 /  60  60  30  20
GCK  65  80  63  80 /  60  60  40  30
EHA  65  82  63  81 /  50  60  40  40
LBL  65  82  64  82 /  50  60  40  30
HYS  65  80  60  80 /  60  40  40  20
P28  68  83  65  81 /  60  60  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJOHNSON
SHORT TERM...JJOHNSON
LONG TERM...KRUSE
AVIATION...GERARD
Hazardous weather outlook, Aug 12, 4:49 AM CDT, 18 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
449 AM CDT MON AUG 12 2013

KSZ030-031-043>046-061>066-074>081-084>090-131000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
449 AM CDT MON AUG 12 2013 /349 AM MDT MON AUG 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE
AFTERNOON ALONG A WEAK FRONTAL BOUNDARY. A FEW OF THE STORMS MAY
BE SEVERE LATE THIS AFTERNOON THROUGH THE MID EVENING HOURS WITH
THE GREATEST THREAT BEING LARGE HAIL TO HALF DOLLAR IN SIZE AND
DAMAGING WIND GUSTS TO 65 MPH. BY LATE THIS EVENING AND INTO THE
OVERNIGHT HOURS...A LARGE AREA OF THUNDERSTORMS MAY EVOLVE WITH
THE THREAT TRANSITIONING OVER TO VERY HEAVY RAINFALL AND PERHAPS
SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY
THROUGH WEDNESDAY ACROSS PORTIONS OF THE SOUTHWEST KANSAS REGION.
IT IS TOO EARLY TO DETERMINE WHAT THE GREATEST THREATS WILL BE
TUESDAY AND WEDNESDAY...HOWEVER HEAVY RAINFALL CAN BE EXPECTED GIVEN THE
VERY MOIST ATMOSPHERE IN PLACE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE
EVENING HOURS JUST ABOUT ANYWHERE ACROSS THE SOUTHWEST KANSAS
REGION.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Aug 12, 8:43 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT MON AUG 12 2013

KSZ090-130230-
BARBER-
843 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARBER COUNTY...

AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HARDTNER...MOVING NORTHEAST
AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3699 9835 3699 9889 3703 9894 3729 9878
      3722 9845 3708 9834 3700 9834
TIME...MOT...LOC 0143Z 232DEG 27KT 3699 9872

FINCH
Special weather statement, Aug 12, 9:13 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT MON AUG 12 2013

KSZ078-130300-
FORD-
913 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR FORD COUNTY...

AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FT. DODGE...MOVING SOUTHWEST AT 5 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3790 9963 3762 9957 3753 10004 3780 10016
TIME...MOT...LOC 0213Z 246DEG 6KT 3776 9993

FINCH
Local storm report, Aug 12, 11:14 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1114 PM CDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     HEAVY RAIN       WNW CIMARRON            37.81N 100.35W
08/12/2013  M2.78 INCH       GRAY               KS   EMERGENCY MNGR

&&

GERARD
Local storm report, Aug 12, 11:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1124 PM CDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     FLASH FLOOD      WNW CIMARRON            37.81N 100.35W
08/12/2013                   GRAY               KS   LAW ENFORCEMENT

            WATER WAS REPORTED RUNNING 3-4 FEET DEEP ON THE WEST SIDE
            OF TOWN.

&&

GERARD
Special weather statement, Aug 12, 11:27 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1127 PM CDT MON AUG 12 2013

KSZ046-130515-
RUSH-
1127 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSH COUNTY...

AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEKOMA...MOVING NORTHEAST AT 5 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3861 9947 3853 9916 3835 9938 3837 9958
TIME...MOT...LOC 0427Z 217DEG 6KT 3841 9947

GERARD
Special weather statement, Aug 12, 11:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1130 PM CDT MON AUG 12 2013

KSZ045-130515-
NESS-
1130 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NESS COUNTY...

AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BEELER...MOVING NORTHEAST AT
10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3859 9999 3838 9978 3826 10014 3840 10025
TIME...MOT...LOC 0430Z 236DEG 11KT 3837 10011

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:36 PM CDTSpecial Weather StatementDDCHodgeman39 min
Aug 12, 8:43 PM CDTSpecial Weather StatementDDCBarber47 min
Aug 12, 9:06 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee39 min
Aug 12, 9:13 PM CDTSpecial Weather StatementDDCFord47 min
Aug 12, 9:35 PM CDTFlash Flood WarningDDCFord, Hodgeman3 hr
Aug 12, 10:27 PM CDTFlash Flood WarningDDCFord, Gray3 hr
Aug 12, 10:49 PM CDTFlash Flood WarningDDCFord4 hr
Aug 12, 11:27 PM CDTSpecial Weather StatementDDCRush48 min
Aug 13, 1:16 AM CDTAreal Flood WarningDDCFord12 hr

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.